Kansas, 2017

Lightning Strike in Kansas, March 28, 2017

March 28, 2017 · NWS ICT · 1 event in 1 county or zone

A man was struck by lightning while he was in a Walmart parking lot.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ICT wrote it up.

A man was struck by lightning while he was in a Walmart parking lot.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the first event at Mar 28, 5:47 PM CST, 1 hour 41 minutes earlier.

Area forecast discussion, Mar 28, 5:47 PM CST, 1 hour 41 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
647 PM CDT Tue Mar 28 2017

.SHORT TERM...(This evening through Friday night)
Issued at 259 PM CDT Tue Mar 28 2017

The slow moving upper level low will move out of New Mexico
tonight and into the Southern Plains tomorrow. Low to mid level
moisture will be abundant as this system moves through bringing
scattered showers and isolated thunderstorms through tomorrow.
Moderate to heavy rain will be possible at times. Otherwise mostly
cloudy skies will be observed. Given the nature of the
convection, widespread flooding appears unlikely, although the
threat for localized high water issues will be a threat, along
with modest rises in area streams/creeks/rivers. As for
temperatures, lows tonight look to range from the mid 40s across
central Kansas to upper 50s across far southeast Kansas. Highs
tomorrow are anticipated to range from the upper 40s across
central Kansas to around 70 degrees across far southeastern
Kansas.

.LONG TERM...(Saturday through Tuesday)
Issued at 259 PM CDT Tue Mar 28 2017

The slow moving system will continue to affect the forecast area
through at least Thursday morning before exiting the CWA by
Thursday night. Cloudy skies are also expected to continue through
Thursday morning with decreasing cloudiness from west to east
Thursday afternoon into Thursday evening. A short dry period is
expected Thursday night through Friday with partly cloudy skies.
However, this will be short lived as the next storm system moves
into the area Friday night into this weekend. Precipitation
chances increase across central Kansas first Friday night then
spread across the remainder of eastern Kansas Saturday. This
system will also slowly trek eastward but as of now with a more
southern track. As for temperatures, highs will start out in the
low to mid 50s Thursday, then increase a few degrees each day with
highs in the 60s by early next week. Lows will start out in the
upper 30s to lower 40s Wednesday night increasing into the mid to
upper 40s by early next week.

&&

.AVIATION...(For the 00Z TAFS through 00Z Wednesday evening)
Issued at 639 PM CDT Tue Mar 28 2017

Aviation concerns will be widespread showers and storms along
with lower ceilings.

Strong upper low is currently lifting out across far west TX with
increasing upper diffluence and mid level warm advection
resulting in increasing showers and storms across NW OK into
Central KS. This trend is expected to continue with areas along
and west of I-135 encompassed in showers and storms by 02z. While
heavy rain will be the main concern, some small hail also can't
be ruled out. The 03z-09z time frame is when we are expected the
most robust storms as some elevated instability works into central
and south central KS. SE KS should start to get in on the action
after 04z with an increase a couple hours prior to sunrise. With
convection around, ceilings are expected to bounce around all
night with periods of IFR a good bet for areas along and NW of the
KS Turnpike.

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    53  59  44  53 /  90  80  80  30
Hutchinson      50  53  43  52 /  90  90  80  30
Newton          51  57  42  51 /  90  80  80  40
ElDorado        53  63  44  53 /  90  80  80  40
Winfield-KWLD   55  67  46  55 /  90  90  80  30
Russell         44  47  39  53 / 100  90  80  30
Great Bend      46  47  40  52 / 100  90  80  30
Salina          48  49  42  52 /  90  90  80  50
McPherson       48  52  42  51 /  90  90  80  40
Coffeyville     57  70  50  58 /  90  80  80  40
Chanute         54  68  49  57 /  80  80  80  50
Iola            53  67  49  57 /  80  80  80  50
Parsons-KPPF    56  69  50  58 /  90  80  80  40

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...Hovorka_42
LONG TERM...Hovorka_42
AVIATION...RBL
Hazardous weather outlook, Mar 28, 3:04 PM CST, 4 hours 24 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
404 PM CDT Tue Mar 28 2017

KSZ032-033-047>053-067>072-082-083-091>096-098>100-292115-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
404 PM CDT Tue Mar 28 2017

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...Tonight

Numerous showers and thunderstorms will impact the tonight. Small
hail is likely with the storms overnight. There is a threat for
quarter sized hail across Southeast Kansas overnight with the
strongest storms. Areas of heavy rain are also likely which could
result in localized flooding.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Off and on showers and thunderstorms will continue to impact the
region into Thursday night. Pockets of heavy rain and flooding
are possible. Additional showers are possible starting Friday night
and persisting into the weekend, which would aggravate ongoing
flooding, if it occurs.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated tonight.

&&

For a graphical version of this information, see our webpage at:
http://weather.gov/wichita/hwo/

Howerton

The radar

The Wichita radar (KICT), 72 km away, was scanning. The volume nearest the first event began at 01:30 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Cowley

When
March 28, 7:28 PM CST
Where
Cowley County, 1.42 mi NNE of Arkansas City
Injuries
0 direct, 1 indirect
Reported by
Emergency Manager
Coordinates
37.090, -97.042

According to Arkansas City Fire and EMS Captain, a man was in the parking lot of a retail store and lightning struck a nearby utility pole. The injured man fell to the ground in pain, was shaking, and had a hard time breathing.

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2017Every state in 2017This day in weather historyWarnings in Kansas, March 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 688449.